Asia Pac Allergy.  2020 Jan;10(1):e2. 10.5415/apallergy.2020.10.e2.

Altered T cell and monocyte subsets in prolonged immune reconstitution inflammatory syndrome related with DRESS (drug reaction with eosinophilia and systemic symptoms)

Affiliations
  • 1Department of Internal Medicine, Gachon University Gil Medical Center, Incheon, Korea.
  • 2Laboratory of Mucosal Immunology in Department of Biomedical Sciences, Seoul National University College of Medicine, Seoul, Korea. hykim11@snu.ac.kr
  • 3Institute of Allergy and Clinical Immunology, Seoul National University Medical Research Center, Seoul, Korea. helenmed@snu.ac.kr
  • 4Department of Internal Medicine, Seoul National University College of Medicine, Seoul, Korea.

Abstract

Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a severe cutaneous adverse reaction involving various internal organs. Flare-ups after recovery from the initial presentation of DRESS are caused by relapse of drug-induced T-cell-mediated reactions. However, the specific underlying mechanism is unclear. Here, we report a case of a 60-year-old man with allopurinol-induced DRESS who suffered recurrent episodes of generalized rash with eosinophilia, which mimicked immune reconstitution inflammatory syndrome. Analysis of immunological profiles revealed that the percentages of T lymphocytes and regulatory T cells in the patient with DRESS were higher than those in healthy controls. In addition, there was a notable change in the subtype of monocytes in the patient with DRESS; the percentage of nonclassical monocytes increased, whereas that of classical monocytes decreased. Upon viral infection, nonclassical monocytes exhibited strong pro-inflammatory properties that skewed the immune response toward a Th2 profile, which was associated with persistent flare-ups of DRESS. Taken together, the results increase our understanding of the pathogenesis of DRESS as they suggest that expansion of nonclassical monocytes and Th2 cells drives disease pathogenesis.

Keyword

DRESS syndrome; Allopurinol; Herpesviruses; Immune reconstitution

MeSH Terms

Allopurinol
Drug Hypersensitivity Syndrome
Eosinophilia*
Exanthema
Herpesviridae
Humans
Immune Reconstitution Inflammatory Syndrome*
Middle Aged
Monocytes*
Recurrence
T-Lymphocytes
T-Lymphocytes, Regulatory
Th2 Cells
Allopurinol
Full Text Links
  • APA
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error